Kentucky, 2001

Flash Flooding in Kentucky, May 18, 2001

May 18, 2001 · NWS ILN · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 18, 1:35 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, May 18, 1:35 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
235 PM EDT FRI MAY 18 2001

LATEST SFC ANALYSIS SHOWS A COLD FRONT EXTENDING FROM EXTREME SE
MI...EXTREME NW OHIO...SOUTHWEST INTO CNTRL INDIANA...THEN INTO S
CNTRL IL.  A WEAK SFC LOW WAS NOTED ACRS SW OHIO WITH ANOTHER WEAK
SFC LOW DEVELOPING ACRS S CNTRL IL.

MODELS ARE NOT IN TOO MUCH DISAGREEMENT REGARDING THE NXT 48 HOURS.
WILL LEAN TOWARD AN ETA/AVN BLEND.

MAIN CONCERN OVERNIGHT WILL BE THE POTENTIAL FOR FLOODING/FLASH
FLOODING.  KILN RADAR CONTINUES TO SHOW SHOWERS/THUNDERSTORMS
PRODUCING HEAVY RAIN ACRS SRN OHIO.  THIS IS IN RESPONSE TO A VERY
MOIST AND UNSTABLE AIRMASS.  PW/S WILL CONTINUE TO BE HIGH...AROUND
1.7 INCHES ACRS SRN OHIO...SE INDIANA AND NRN KY THROUGH TONIGHT.
CURRENT ROUND OF SHOWERS/STORMS WILL PUSH INTO S CNTRL OHIO/NRN KY
THROUGH THE REMAINDER OF THE AFTN.  FOR THIS EVENING INTO
TONIGHT...THE SECOND SFC LOW PRESSURE OVER S CNTRL IL...IN
CONJUNCTION WITH AN UPR LVL S/WV ABOVE...WILL BRING ANOTHER ROUND OF
SHOWERS/STORMS TO THE SRN CWFA.  THUS...WILL CONTINUE A FF WATCH IN
THIS REGION.  FOR THE NRN CWFA...FRONTAL BOUNDARY WILL GRADUALLY SAG
SOUTH AND EAST THERE OVERNIGHT.  INSTABILITY/LOW LVL
CONVERGENCE/PCPN EFFICIENCY WILL NOT BE AS GREAT AS THE SRN CWFA.
THUS...WILL CANCEL FF WATCH THERE (INCLUDING DAYTON...COLUMBUS AND
WAPAKONETA).  AREAS OF FOG WILL BE MENTIONED DUE TO SO MUCH MSTR ON
THE GROUND.

FOR SATURDAY...CLEARING WILL GRADUALLY TAKE PLACE FROM NORTH TO
SOUTH.  WILL CARRY POPS DURING THE MORNING FOR CVG EASTWARD INTO PMH.
SOUTH OF THE RIVER...WILL CARRY POPS INTO EARLY AFTN.

BY SATURDAY NIGHT...UPR LVL FLOW BECOMES MORE ANTICYCLONIC.  SFC
HIGH PRESSURE RIDGING ALSO TAKES PLACE.  WILL GO MOSTLY CLEAR NRN
AREAS WITH PARTLY CLOUDY/CLEARING SOUTH.  FOG COULD AGAIN BE A
PROBLEM SATURDAY NIGHT OVER THE SOUTH...DEPENDENT ON WHEN THE
CLEARING/DRYING TAKES PLACE.

ON SUNDAY...INCREASING SOUTH TO SOUTHWEST RETURN FLOW IN RESPONSE TO
A DIGGING S/WV INTO THE NRN PLAINS STATES WILL ALLOW TEMPS TO WARM
BACK TO AROUND 80.  SKIES SHOULD REMAIN PARTLY CLOUDY.

.ILN...FLASH FLOOD WATCH UNTIL 8 AM EDT SAT FOR
       INZ066-073>075-080-
       KYZ089>100-
       OHZ070>074-077>082-088

HICKMAN

In the hours before

Special weather statement, May 18, 10:00 AM EST, 5 hours 15 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-045-046-051>056-
060>065-070>074-077>082-088-182200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1100 AM EDT FRI MAY 18 2001

A COLD FRONT SITUATED FROM SOUTHERN ONTARIO...SOUTHWEST INTO
NORTHWEST OHIO...THEN INTO CENTRAL INDIANA WILL MOVE SLOWLY
SOUTHEAST INTO THE REGION THIS AFTERNOON AND TONIGHT.  SHOWERS AND
THUNDERSTORMS WILL BECOME WIDESPREAD AHEAD OF THIS FRONT.  WITH A
MARGINALLY UNSTABLE AIRMASS IN PLACE...THE STORM PREDICTION CENTER
IS INDICATING THAT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
...MAINLY ALONG AND SOUTH OF I-70.  THIS INCLUDES THE CITIES OF
DAYTON...COLUMBUS AND CINCINNATI.

THE PRIMARY SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE
FLOODING.  HOWEVER...ISOLATED DAMAGING WIND WILL BE POSSIBLE WITH
THUNDERSTORMS.  SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS
AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

HICKMAN
Local storm report, May 18, 11:00 AM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1200 PM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....|

1130 AM    PORTSMOUTH                OH   FLASH FLOODS
05/18/01   SCIOTO                         MOST CITY STREETS ARE
                                          FLOODED.

SAM
Local storm report, May 18, 12:17 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
117 PM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
s
0105 PM    SABINA                    OH   0.75 INCH HAIL
05/18/01   CLINTON
Local storm report, May 18, 1:18 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
218 PM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    COUNTYWIDE                OH   FLOOD
05/18/01   CLINTON                        STREETS FLOODED COUNTYWIDE

0110 PM    WASHINGTON COURT HOUSE    OH   FLOOD
05/18/01   FAYETTE                        CITY STREETS FLOODED

JWC
Local storm report, May 18, 1:31 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
231 PM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....a

0220 PM    CHILLICOTHE               OH   FLOOD
05/18/01   ROSS                           ROADS FLOODED

JWC
Local storm report, May 18, 2:46 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
346 PM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    SNOWHILL COUNTRY CLUB     OHIO   WIND DAMAGE
05/18/01   CLINTON                        SEVERAL TREES DOWN

0115 PM    NEAR SNOWHILL COUNTRY CLUBOH   WIND DAMAGE
05/18/01   CLINTON                        SEVERAL TREES DOWN

JW,C

The radar

The Cincinnati radar (KILN), 93 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Boone

When
May 18, 3:15 PM EST to 5:30 PM EST
Where
Boone County, Florence
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

Several roads were flooded due to heavy rainfall.

Flash Flood, Kenton

When
May 18, 5:05 PM EST to 5:30 PM EST
Where
Kenton County, Independence
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

One road was closed due to high water from heavy rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249149, 5249150.